Reactions 1680, p122 - 2 Dec 2017
Worsening of Tourette’s syndrome: case report
A 14-year-old boy developed worsening of Tourette’s
syndrome following treatment with eicosapentaenoic acid/
docosahexaenoic acid/phosphatidylserine [Vayarin] [route not
The boy, at the age of eight years, received
dextroamphetamine and amphetamine for one day.
Subsequently, he developed a tic, which stopped after
discontinuation of dextroamphetamine and amphetamine.
However, he continued having attention difficulties and
mumbled tetragrams. He had a regular obsession about
movies and continuously chewed non-food objects. He was
started on eicosapentaenoic acid/docosahexaenoic acid/
phosphatidylserine twice a day. After few hours, he began
spitting uncontrollably onto the floor. The spitting continued
to such an extent that it covered the floor with a saliva puddle.
Despite cessation of eicosapentaenoic acid/
docosahexaenoic acid/phosphatidylserine, the compulsive
expectoration was unstoppable. Physical examination revealed
occasional tic of face and right shoulder and frequent
mumbling of inarticulate tetragrams. Gait examination
revealed adventitious movements along with dystonic
posturing of both upper limbs on heel walking. Clock drawing
test, animal fluency test and Go-No-Go test results were
normal. Eicosapentaenoic acid/docosahexaenoic acid/
phosphatidylserine may enhance concentration and his
attention deficit/hyperactivity disorder (ADHD) but worsen
any compulsive obsessive symptoms of Tourette’s syndrome
such as spitting [outcome not stated].
Author comment: "[Eicosapentaenoic acid/docohexaenoic
acid/phosphatidylserine]may worsen any obsessive
compulsive symptoms of [Tourette’s syndrome]."
Burero Z, et al. Eicosapentaenoic acid-, phosphatidylserine-, and docohexaenoic
acid (Vayarin)-induced spitting in Tourette's syndrome. CNS Spectrums 22:
106, No. 1, 2017. Available from: URL: http://doi.org/10.1017/
S1092852916000900 [abstract] - Pakistan
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved